Texas, 2009

Hail and Damaging Wind in Texas, August 25, 2009

August 25, 2009 · NWS LCH · 6 events in 2 counties and zones

An isolated left-moving supercell developed near Lufkin during the evening hours and moved southeastward across southeast Texas. Numerous reports of large hail and damaging winds were received with this storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An isolated left-moving supercell developed near Lufkin during the evening hours and moved southeastward across southeast Texas. Numerous reports of large hail and damaging winds were received with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 25, 8:30 PM CST, 0 minutes earlier.

Area forecast discussion, Aug 25, 8:30 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
930 PM CDT TUE AUG 25 2009

.UPDATE...

VERY IMPRESSIVE SEVERE THUNDERSTORM HAS MOVED INTO TYLER COUNTY
THIS EVENING...WHICH APPEARS TO BE MOVING SOUTHEASTWARD ALONG THE
STATIONARY FRONT. OTHER THUNDERSTORMS CONTINUE TO DEVELOP TO ITS
NORTH. 4.0KM WRF MODEL SUGGESTS THIS ACTIVITY MAY CONTINUE THROUGH
MIDNIGHT. THUS HAVE RAISED POPS TO CHANCE ACROSS THE LAKES REGION
OF SOUTHEAST TEXAS FOR THE EVENING HOURS...AND EXPANDED THE
SLIGHT CHANCE POPS INTO WESTERN LOUISIANA FOR THE REMAINDER OF THE
NIGHT. DEPENDING ON THE EVOLUTION OF CURRENT ACTIVITY...MAY HAVE
TO ADJUST POPS LATER THIS EVENING. ALSO ADJUSTED TEMPS AND
DEWPOINTS SLIGHTLY BUT REST OF FORECAST SEEMS OK AT THIS TIME.

SHAMBURGER

&&

.PREV DISCUSSION... /ISSUED 641 PM CDT TUE AUG 25 2009/

DISCUSSION...

A STATIONARY FRONT EXTENDS SOUTH THROUGH TYLER TO HIGH ISLAND
..DIFFUSING OVER THE NORTHWEST GULF OF MEXICO. MOST SHOWERS AND
THUNDERSTORMS WILL REMAIN WEST OF FRONTAL SURFACE.

PREV DISCUSSION... /ISSUED 336 PM CDT TUE AUG 25 2009/

UPDATE...JUST GOT WORD OF THE NEED FOR AN OZONE ACTION DAY VALID
ON WEDNESDAY FOR CALCASIEU PARISH. AIR QUALITY ALERT MESSAGE
AQALCH ALREADY OUT.

JS

PREV DISCUSSION... /ISSUED 247 PM CDT TUE AUG 25 2009/

SYNOPSIS...AS EXPECTED THAT PESKY FRONTAL BOUNDARY IS IN THE
PROCESS OF WASHING OUT IN EAST TEXAS WITH ONLY WEAK CONVERGENCE
AND A BROADENING MOISTURE PATTERN LEFT BEHIND TO MARK ITS EXISTANCE.
REMAINING MOISTURE AND JET ENERGY COULD BE ENOUGH TO MAINTAIN A
MINIMAL CHANCE OF SHOWERS AND POSSIBLY A THUNDERSTORM OVER WESTERN
PORTIONS OF CENTRAL LOUISIANA AS WELL AS SOUTHEAST TEXAS TONIGHT.

A BROAD MID LEVEL CUTOFF LOW MOVING SLOWLY WESTWARD INTO THE
LOWER MISSISSIPPI VALLEY WILL PROVIDE JUST ENOUGH SUBSIDENCE AND
DRIER AIR FROM THE NORTH TO HOLD PRECIP CHANCES BELOW MENTIONABLE
LEVELS OVER THE REMAINDER OF THE AREA TONIGHT.

ALTHOUGH THE LOW STALLS OVER THE LOWER MISSISSIPPI VALLEY THROUGH
THE REMAINDER OF THE WEEK, THIS SYSTEM LOOKS TO BE MOISTURE STARVED.
LAWN WORK MAY NEED TO BE COMPLETED EARLY THIS WEEK AS RAIN CHANCES
WILL RAMP UP FRIDAY THROUGH THE WEEKEND THANKS TO A SLOW MOVING
CANADIAN COLD FRONT MOVING IN FROM THE NORTHWEST AND CREEPING
THROUGH BEFORE STALLING OFF THE COAST EARLY NEXT WEEK.

SHORT TERM...A GRADUAL WARMING TREND ON OVERNIGHT TEMPS AS THE
AIRMASS MODIFIES IN THE WAKE OF THE WASHED OUT FRONTAL BOUNDARY TO
THE WEST. WENT HIGHER THAN GUIDANCE ON TEMPS DUE TO CLOUDCOVER AS
WELL AS HIGHER DEW POINTS THAN PROGGED ACROSS THE I-10 ZONES. THE
MODIFYING TREND CONTINUES ON WEDNESDAY THANKS TO CLOUDS PERSISTING
INTO EARLY AFTERNOON. SHADED TEMPS JUST BELOW GFS GUIDANCE.

LONG TERM...AS MENTIONED, RAIN CHANCES INCREASE FRIDAY INTO THE
WEEKEND AND ON INTO TUESDAY AS WE REMAIN WITHIN THE COOLER SIDE OF
A STATIONARY FRONTAL BOUNDARY.

JS

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  72  88  71  90  72 /  20  20  10  10  10
KBPT  74  90  71  92  70 /  20  20  10  10  10
KAEX  66  89  68  92  67 /  10  10  10  10  10
KLFT  68  89  69  92  71 /  10  10  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 25, 3:53 AM CST, 16 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
453 AM CDT TUE AUG 25 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-261000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
453 AM CDT TUE AUG 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A FEW SHOWERS OR THUNDERSTORMS CAN BE EXPECTED ACROSS SOUTHEAST
TEXAS TODAY AS A WEAK FRONTAL BOUNDARY LINGERS ACROSS THIS AREA.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
DRY WEATHER WILL BE THE RULE THROUGH MID-WEEK BEFORE MOISTURE
RETURNS TO THE REGION LATE IN THE WEEK. AN APPROACHING FRONTAL
BOUNDARY WILL BRING SLIGHTLY INCREASING CHANCES FOR RAIN BEGINNING
FRIDAY AND LASTING THROUGH THE WEEKEND. NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Tyler

When
August 25, 8:30 PM CST
Where
Tyler County, Woodville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.770, -94.420

Jiffy Market and Truck Stop in Woodville reported stop signs bent over from high thunderstorm winds.

Hail, Tyler

When
August 25, 8:40 PM CST
Where
Tyler County, 1 mi NW of Woodville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.780, -94.432

Tyler County Sheriff Deputy reported quarter size hail northwest of Woodville.

Hail, Tyler

When
August 25, 8:45 PM CST
Where
Tyler County, Woodville
Measured
1.75 in hail
Reported by
Public
Coordinates
30.770, -94.420

Jiffy Market and Truck Stop in Woodville reported golfball size hail fell for 30 minutes.

Hail, Tyler

When
August 25, 9:40 PM CST
Where
Tyler County, Fred
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.570, -94.170

A SKYWARN Spotter reported nickel size hail in Fred.

Funnel Cloud, Tyler

When
August 25, 9:50 PM CST
Where
Tyler County, Fred
Reported by
Trained Spotter
Coordinates
30.570, -94.170

A SKYWARN Spotter reported a wall cloud with funnel cloud illuminated by continuous lightning in Fred.

Hail, Jasper

When
August 25, 10:09 PM CST
Where
Jasper County, Buna
Measured
1 in hail
Reported by
Public
Coordinates
30.430, -93.970

Public reported marble to quarter size hail fell for 5 to 10 minutes in Buna.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194721, 194722, 194723, 194724, 194725, 194726.